Texas, 2006

Hail and Damaging Winds in Texas, August 23, 2006

August 23, 2006 · NWS FWD · 7 events in 7 counties and zones

6 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 23, 11:40 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 23, 11:40 AM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1240 PM CDT WED AUG 23 2006

.1240 PM CDT AVIATION UPDATE...
CUMULUS CLOUDS ARE DEVELOPING...AND HAVE BEEN INCLUDED IN THE NEW
TAFS. THE STRONGEST INSTABILITIES...WEAKEST CAP...AND THE STRONGEST
MOISTURE CONVERGENCE RESIDE IN THE NORTHEASTERN PORTIONS OF NORTH
TEXAS. MOREOVER...A WEAK SHORT WAVE TROUGH IS ROUNDING THE UPPER
RIDGE...AND MOVING SOUTHWARD INTO EAST TEXAS. THUS...WE THINK THAT
INITIAL THUNDERSTORM ACTIVITY WILL FORM EAST OF INTERSTATE 35...AND
NORTH OF I-20. A FEW STORM WILL BE CAPABLE OF PRODUCING DAMAGING
DOWNBURSTS. OTHER MORE ISOLATED STORMS WILL FORM FURTHER WEST AND
NORTH LATER IN THE AFTERNOON AND EARLY EVENING...AS OUTFLOW
BOUNDARIES ARE ACTIVATED AFTER INITIAL CONVECTIVE OVERTURNING.
SIMILAR TO LAST NIGHT...SUNSET WILL BRING A QUICK DEMISE TO TODAYS
PULSE STORMS.  #26

&&

.UPDATE...
THE CURRENT FIRST PERIOD FORECAST IS IN GOOD SHAPE THIS MORNING...
WITH ONLY MINOR CHANGES PLANNED FOR THIS UPDATE.  REGIONAL SURFACE
OBS AND LAPS MESOANALYSIS DATA IMPLY THAT THE STRONGEST LOW-LEVEL
MOISTURE CONVERGENCE IS CURRENTLY LOCATED ALONG TWO BOUNDARIES
DRAPED ACROSS THE NORTHEASTERN HALF OF THE CWA...WITH ELEVATED
CONVECTION ALREADY OCCURRING ALONG AN AXIS OF 850 MB CONVERGENCE
ACROSS SOUTHERN OKLAHOMA.  SURFACE-BASED CONVECTION WILL LIKELY
DEVELOP IN VERY MOIST AIRMASS ALONG THESE BOUNDARIES...AS CONVECTIVE
TEMPERATURES ARE ATTAINED BETWEEN 23/18-21Z.  ONCE AGAIN...EXPECT
VERY SLOW STORM MOTIONS TODAY...AND WITH PRECIPITABLE WATER VALUES
RUNNING BETWEEN 2-2.5 INCHES LOCALLY HEAVY RAINFALL WORDING IS VERY
APPROPRIATE.  DAMAGING WET MICROBURSTS WILL ALSO BE POSSIBLE WITH
THE STRONGEST REFLECTIVITY CORES...BUT SHOULD BE ISOLATED ENOUGH TO
PRECLUDE A MENTION IN THE FORECAST AT THIS TIME.  CURRENT POPS
FORECAST LOOKS TO BE ON TRACK...WITH GREATEST COVERAGE EXPECTED
ACROSS THE NORTHEAST QUADRANT OF THE FORECAST AREA...BUT WILL ADJUST
QPF VALUES TO REFLECT HIGHER PRECIPITATION TOTALS EXPECTED.

OTHERWISE...WILL INCREASE MAXIMUM TEMPERATURES BY 1-3 DEGREES ACROSS
ALL BUT THE NORTHEAST ZONES...BASED ON CURRENT TEMPERATURE TRENDS.
MINOR ADJUSTMENTS WILL ALSO BE MADE TO CLOUD COVER...WIND...AND
DEWPOINT GRIDS.  UPDATED PRODUCTS WILL BE ISSUED SHORTLY.

65/DD

&&

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH THIS FORECAST PERIOD WITH THE
EXCEPTION OF POSSIBLE THUNDERSTORMS.  SHOWERS AND THUNDERSTORMS WILL
BE MORE LIKELY TO THE NORTHEAST OF THE DFW AREA...IN NORTHEAST TEXAS
AND ACROSS THE RED RIVER INTO SOUTHERN OKLAHOMA. RAIN CHANCES WILL
DECREASE FROM THERE TO THE SOUTHWEST SO WE WILL OPT TO JUST MENTION
CB AFTER 20Z AT AREA TAF SITES. CHANCES WILL DIMINISH AFTER SUNSET.
WINDS WILL BE LIGHT VARIABLE TODAY BECOMING SOUTH TONIGHT.     42

&&

.DISCUSSION...
404 AM CDT...
H5 HEIGHTS CONTINUE TO FALL OVER NORTH TEXAS AS UPPER LEVEL RIDGE
WEAKENS AND RETROGRADES WESTWARD. THIS OVERALL MORE ZONAL PATTERN
WILL CONTINUE THRU THE WEEK...WITH IMPULSING PASSING TO OUR NORTH
IN THE WESTERLY FLOW ALONG THE TOP OF THE RIDGE. THE RIDGE WILL
EVENTUALLY REESTABLISH ITSELF OVER THE SOUTHEASTERN STATES AND
BEGIN TO STRENGTHEN SOMEWHAT BY FRIDAY. MODELS VARY IN THE PATTERN
AFTER THIS POINT...WITH THE GFS AND ECMWF KEEPING THE BROAD RIDGE
OVER THE SOUTH...AND THE DGEX DIGGING A DEEP TROUGH OVER THE SAME
AREA. THE FORMER SOLUTION SEEMS MORE REASONABLE GIVEN THE TYPICAL
SUMMER PATTERN. THE GFS ALSO SHOWS A TUTT LOW APPROACHING THE
LOWER TX COAST ON DAY 7.

SHORTWAVE CURRENTLY LOCATED IN THE NORTHERN TX PANHANDLE WILL
ROUND THE EASTERN PERIPHERY OF THE H5 RIDGE AND WILL AFFECT NORTH
TX LATER TODAY. MODELS ARE IN GENERAL CONSENSUS THAT THERE IS A
GOOD CHANCE FOR SOME PRECIP OVER THE EASTERN TWO-THIRDS OF NORTH
TX...ESPECIALLY IN THE NORTHEAST CLOSER TO THE UPPER LEVEL FORCING.
NUMEROUS OUTFLOW BOUNDARIES FROM YESTERDAYS THUNDERSTORMS REMAIN
SCATTERED AROUND THE CWA...AND EXPECT STORMS TO FIRE ON THESE AS
SOON AS CONVECTIVE TEMPS ARE REACHED THIS AFTERNOON. PRECIP TOTALS
WILL ONCE AGAIN BE HIT AND MISS WITHOUT A CENTRAL FOCUSING
MECHANISM. HOWEVER...WITH PW VALUES FORECASTED AT OVER TWO INCHES
THIS AFTERNOON AND VERY SLOW STORM MOTIONS EXPECTED...HAVE INCLUDED
A MENTION OF HEAVY RAIN IN THE ZONES.

PRECIP CHANCES WILL END WEST TO EAST EARLY THURSDAY MORNING...WITH
CHANCES LINGERING IN THE EAST ON FRIDAY. LARGE POSITIVELY TILTED
TROUGH WILL ROTATE INTO THE PACIFIC NW ON FRIDAY...ALLOWING THE
UPPER RIDGE TO RE-CENTER ITSELF TO OUR EAST. AS THIS OCCURS...A
SURFACE CYCLONE WILL DEEPEN OFF THE LEE OF THE ROCKIES. THE GFS
BRINGS A COOL FRONT DOWN TO THE RED RIVER IN THE SUNDAY-MONDAY
TIME FRAME...BUT NEVER BRINGS IT VERY FAR INTO NORTH TX. THE
DGEX...HOWEVER...BRINGS THE FRONT THRU ALL OF THE CWA BY SUNDAY
MORNING. FOR NOW...TEND TO AGREE WITH HPC GUIDANCE AND THE ECMWF
WHICH SUGGEST THE FRONT WILL MAKE IT ABOUT MIDWAY THRU THE CWA
BEFORE STALLING OUT. IF IT DOES MAKE IT INTO THE CWA...THE FRONT
WILL OFFER ANOTHER FOCUS FOR CONVECTION THRU MIDWEEK.

TEMPERATURE FORECASTS FOR THE NEXT FEW DAYS WERE TRICKY GIVEN THE
AMOUNT OF PRECIP AND CLOUD COVER GENERATED BY THE MODELS...BUT
HIGH TEMPERATURES SHOULD COOL OFF SLIGHTLY INTO THE MID TO UPPER
90S GIVEN THE INCREASING MOISTURE.  /13

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  96  77  98  79 /  40  20  10  10
WACO, TX              98  78  99  79 /  20  10  10  10
PARIS, TX             92  72  93  74 /  60  40  20  20
DENTON, TX            97  76  97  77 /  50  30  10  10
MCKINNEY, TX          96  74  96  76 /  50  30  20  10
DALLAS, TX            98  78  98  79 /  40  30  10  10
TERRELL, TX           96  76  96  76 /  40  30  20  10
CORSICANA, TX         96  75  96  76 /  30  20  20  10
TEMPLE, TX            99  75  98  76 /  20  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 23, 3:43 AM CST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
443 AM CDT WED AUG 23 2006

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-240945-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
443 AM CDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER ALL OF NORTH TEXAS THROUGH
TONIGHT...ESPECIALLY THIS AFTERNOON AND EVENING OVER THE NORTHEAST
HALF OF THE REGION. THE MAIN THREAT FROM THESE STORMS IS FROM ISOLATED
DAMAGING DOWNBURST WINDS. AND WITH THEIR VERY SLOW
MOVEMENT...SOME OF THE STORMS COULD PRODUCE LOCALIZED VERY HEAVY
RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER EASTERN PORTIONS
THURSDAY THROUGH SATURDAY. SUNDAY AND MONDAY WILL SEE THUNDERSTORM CHANCES
OVER ALL THE REGION BUT BY TUESDAY...THEY WILL BE CONFINED TO SOUTHERN
PORTIONS.

.SPOTTER INFORMATION STATEMENT...

ISOLATED SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY IN THE NORTHEAST HALF OF NORTH TEXAS.

In the hours before

Special weather statement, Aug 23, 1:57 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
257 PM CDT WED AUG 23 2006

TXZ106-107-232030-
DELTA-HOPKINS-
257 PM CDT WED AUG 23 2006

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN DELTA COUNTY
  NORTH CENTRAL HOPKINS COUNTY

AT 257 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF COOPER...MOVING SOUTHEAST
AT 10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE COOPER...COOPER LAKE PARK
DOCTORS CREEK AND COOPER LAKE PARK SOUTH SULPHUR.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3341 9580 3326 9585 3315 9570 3330 9554
Special weather statement, Aug 23, 2:09 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
309 PM CDT WED AUG 23 2006

TXZ102-232045-
WISE-
309 PM CDT WED AUG 23 2006

...SIGNIFICANT WEATHER ADVISORY FOR...
   WISE COUNTY

AT 309 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTH OF BRIDGEPORT...MOVING SOUTHEAST AT
10 MPH.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3320 9777 3315 9783 3306 9765 3314 9761
Special weather statement, Aug 23, 2:11 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
311 PM CDT WED AUG 23 2006

TXZ105-232045-

HUNT-
311 PM CDT WED AUG 23 2006

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL HUNT COUNTY

AT 311 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF GREENVILLE...MOVING EAST AT
5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE QUINLAN.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3300 9620 3292 9624 3285 9610 3294 9605
Special weather statement, Aug 23, 2:31 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
331 PM CDT WED AUG 23 2006

TXZ107-232100-
HOPKINS-
331 PM CDT WED AUG 23 2006

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN HOPKINS COUNTY

AT 331 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF SULPHUR SPRINGS...MOVING
SOUTHEAST AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE SULPHUR SPRINGS.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3331 9571 3320 9582 3309 9562 3322 9553
Special weather statement, Aug 23, 2:34 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
334 PM CDT WED AUG 23 2006

TXZ117-232100-
PARKER-
334 PM CDT WED AUG 23 2006

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL PARKER COUNTY

AT 334 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTH OF WEATHERFORD...MOVING SOUTHEAST
AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE SPRINGTOWN.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3300 9787 3294 9788 3289 9774 3298 9763

The radar

The Dallas/Ft Worth radar (KFWS), 169 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Fannin

When
August 23, 2:36 PM CST
Where
Fannin County, 2 mi W of Honey Grove
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.583, -95.950

Thunderstorm Wind, Hunt

When
August 23, 2:45 PM CST
Where
Hunt County, Quinlan
Measured
52 kt (60 mph) measured sustained
Reported by
NEWSPAPER
Coordinates
32.900, -96.133

Winds in excess of 60 mph were reported.

Thunderstorm Wind, Hopkins

When
August 23, 3:04 PM CST
Where
Hopkins County, 6 mi E of Cumby
Measured
52 kt (60 mph) estimated sustained
Reported by
GENERAL PUBLIC
Coordinates
33.150, -95.750

Trees uprooted in the community of Brashear.

Thunderstorm Wind, Collin

When
August 23, 5:00 PM CST
Where
Collin County, Mc Kinney
Measured
50 kt (58 mph) estimated sustained
Reported by
NEWSPAPER
Coordinates
33.200, -96.617

Large tree limbs blown down.

Thunderstorm Wind, Ellis

When
August 23, 6:00 PM CST
Where
Ellis County, Red Oak
Measured
50 kt (58 mph) estimated sustained
Reported by
NEWSPAPER
Coordinates
32.517, -96.800

Large tree limbs blown down.

Thunderstorm Wind, Tarrant

When
August 23, 6:09 PM CST
Where
Tarrant County, North Richland Hills
Measured
50 kt (58 mph) estimated sustained
Reported by
AMATEUR RADIO
Coordinates
32.833, -97.250

Ten-inch diameter tree limbs broken.

Thunderstorm Wind, Dallas

When
August 23, 6:24 PM CST to 6:29 PM CST
Where
Dallas County, Lancaster
Measured
52 kt (60 mph) measured sustained
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
32.600, -96.750

A 60 MPH wind gust was measured on the northern side of Lancaster. A hotel awning was torn off and trees and power lines were blown down in Hutchins.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528496, 5528502, 5528499, 5528500, 5528501, 5528497, 5528498.